Alert archive / Louisiana / River Flood Warnings in 2020
River Flood Warning 39, NWS Lake Charles, LA
NWS Lake Charles, LA issued this river flood warning at May 14, 2020, 7:45 PM CDT for Lafayette Parish, Saint Martin Parish, Vermilion Parish, Louisiana. It was in force for 13 hr.
The area
The outline as issued.
The facts
- Issued
- May 14, 2020, 7:45 PM CDT (00:45 UTC)
- Expired
- May 15, 2020, 8:38 AM CDT
- In force
- 13 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Lafayette Parish, LA, Saint Martin Parish, LA, Vermilion Parish, LA
The radar
The Lake Charles radar (KLCH), 113 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Vermilion River at Lafayette - Surrey Street (VLSL1).
- Action stage
- 10 ft
- Minor stage
- 10 ft
- Moderate stage
- 14 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07386880, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
251
WGUS44 KLCH 150045
FLWLCH
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Lake Charles LA
745 PM CDT Thu May 14 2020
...The National Weather Service in Lake Charles LA has issued a
Flood Warning for the following rivers in Louisiana...
Vermilion River At Lafayette, Surrey Street Gage
LAC055-099-113-151345-
/O.NEW.KLCH.FL.W.0039.200515T0045Z-200515T1338Z/
/VLSL1.1.ER.200514T2322Z.200515T0015Z.200515T0137Z.NO/
745 PM CDT Thu May 14 2020
The National Weather Service in Lake Charles has issued a
* Flood Warning for
the Vermilion River At Lafayette, Surrey Street Gage.
* From this evening to Friday morning.
* At 7:15 PM CDT Thursday the stage was 10.5 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring.
* Recent Activity...The maximum river stage in the 24 hours ending
at 7:15 PM CDT Thursday was 10.5 feet.
* Forecast...The river will crest near 10.5 feet this evening and
then begin falling. The river will then fall to below flood stage
by late this evening.
* Impact...At 10.0 feet, Minor flooding of Heymann Park off of
Highway 90 will occur.
&&
Fld Observed Forecasts (7 pm)
Location Stg Stg Day/Time Fri Sat Sun
Vermilion River
Lafayette, Surrey Street Gag 10.0 10.5 Thu 7 pm 6.5 6.4 6.3
&&
LAT...LON 3031 9191 3022 9190 2988 9206 2987 9219
3000 9227 3031 9204
$$
Warthen1 follow-up statement
725
WGUS84 KLCH 151357
FLSLCH
Flood Statement
National Weather Service Lake Charles LA
857 AM CDT Fri May 15 2020
...The Flood Warning is expired for the following rivers in
Louisiana...
Vermilion River At Lafayette, Surrey Street Gage
LAC055-099-113-151500-
/O.EXP.KLCH.FL.W.0039.000000T0000Z-200515T1338Z/
/VLSL1.1.ER.200514T2322Z.200515T0015Z.200515T0137Z.NO/
857 AM CDT Fri May 15 2020
...The Flood Warning for the Vermilion River At Lafayette, Surrey
Street Gage has expired.
* At 8:15 AM CDT Friday the stage was 9.7 feet.
* Flood stage is 10.0 feet.
* Forecast...The river is expected to fall to 7.8 feet Wednesday
morning.
&&
Fld Observed Forecasts (7 am)
Location Stg Stg Day/Time Sat Sun Mon
Vermilion River
Lafayette, Surrey Street Gag 10.0 9.7 Fri 8 am 9.0 8.6 8.3
&&
LAT...LON 3031 9191 3022 9190 2988 9206 2987 9219
3000 9227 3031 9204
$$
MoggedWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this river flood warning went out at May 14, 7:01 PM CDT, 44 minutes earlier.
Area forecast discussion, May 14, 7:01 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 701 PM CDT Thu May 14 2020 .AVIATION... Activity seems to be waning over the last several hours in southeast Texas and southwest Louisiana... while the cluster in southcentral Louisiana conts to advect off into eastern Louisiana. Activity to the northwest around Huntsville is moving towards southeast Texas. but as this happens the system will move into move stable air mass from todays storms. Look for VFR wx thru the evening into the overnight hours with areas of BR forming towards sunrise in areas that has experienced rains from today. Storms projected to develop late tomorrow morning into the afternoon hours. && .PREV DISCUSSION... /issued 351 PM CDT Thu May 14 2020/ DISCUSSION... The scattered convection has developed across the region as expected today. Less well anticipated has been the backward propagating nature of some of the cells which has led to localized, long duration heavy rainfall across parts of the area. This appears to be the result of a weak and somewhat ill defined surface boundary providing a bit of an extra kick along the I-10 corridor. The most significant of these storms is still ongoing as of this writing across parts of Orange county where radar estimates of 6 to 9 inches are presently being observed. In addition to the heavy rain threat, we've also received several reports of tropical funnel cloud sightings today (as far as I know these are the first of the season across this area). In addition to the surface feature, convection this afternoon has been aided by a weak shortwave pushing from west to east across the region. Expect the majority of the convection to shift east over the next few hours following the progression of the upper support. A few, weaker showers or thunderstorms may persist into the overnight hours, but these are expected to be much more isolated. The setup looks somewhat similar on Friday with scattered to numerous showers and thunderstorms expected to reinitialize by mid morning with coverage increasing through the afternoon aided by diurnal heating. Both surface and upper level support may be a bit less favorable. Guidance has come into much better agreement with regards to the evolution of the strong upper trof expected to develop across central Texas Saturday. The good news is that nearly all of the operational global models are now much more progressive with the system with the trof becoming absorbed by a larger trof digging south out of the great lakes Monday. Still, the interaction between the deepening trof and the very moist environment over the gulf coast will lead to widespread heavy rainfall beginning across southeast Texas Saturday morning before working into Southwest and South Central Louisiana through the day. This will leave an 18 to 24 hour period of potential heavy rainfall before the trailing surface front swings through the area sometime Sunday afternoon. There is some uncertainty with regards to the exact proximity of the trof to the area which may have an impact on the potential for wrap around moisture behind the front which could allow for continued, although much lighter, shower activity through Monday morning. WPC has southeast Texas hatched in a slight risk of excessive rainfall while southwest Louisiana is in a marginal risk. The larger merged trof is progged to stall over the southeastern U.S. potentially bringing heavy rain to a large portion of the east coast, but will yield rather nice conditions across our area from late Monday through Thursday as a surface high builds in and northerly flow prevails aloft. Jones MARINE... A moderate onshore flow will prevail through Sunday with a west and then northerly flow developing behind a frontal boundary expected to push through the area Sunday night. Scattered showers and thunderstorms will continue to develop over the coastal through Friday, with more numerous storms expected over the weekend as an upper level disturbance moves across the area. && .PRELIMINARY POINT TEMPS/POPS... AEX 67 83 68 84 / 30 70 20 60 LCH 72 84 71 84 / 40 50 30 60 LFT 71 84 71 85 / 60 80 10 40 BPT 73 83 73 82 / 40 40 30 60 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && AVIATION...19
Hazardous weather outlook, May 14, 3:51 PM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 351 PM CDT Thu May 14 2020 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-152100- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 351 PM CDT Thu May 14 2020 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. Scattered to numerous showers and thunderstorms will continue to develop across the region this afternoon into this evening before becoming more isolated overnight. Due to the slow moving nature of these storms, heavy rainfall could lead to localized areas of flash flooding. In addition to the heavy rainfall threat, tropical funnel clouds will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to numerous showers and thunderstorms are expected again on Friday across the area. Severe weather is not expected, but some stronger storms could produce brief gusty winds and occasional cloud to ground lightning. An upper level low is expected to develop across central Texas on Saturday, then progress east across Louisiana on Sunday. There remains some uncertainty in the details of this low, but a risk of locally heavy rainfall and a low end risk of severe thunderstorms will exist for parts of southeast Texas and possibly into southwest Louisiana Saturday afternoon and night. Further refinements to these risks will be made over the next couple of days. Rains are expected to come to an end Monday, with drier weather expected Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-450-452-455-470-472-475-152100- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 351 PM CDT Thu May 14 2020 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...This afternoon and tonight. Scattered to numerous showers and thunderstorms will continue to develop across the coastal waters this afternoon into this evening before becoming more isolated overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to numerous showers and thunderstorms are expected again on Friday across the area. Severe weather is not expected, but any stronger storms could produce brief gusty winds and occasional cloud to water lightning. An upper level low is expected to develop across central Texas on Saturday, then progress east across Louisiana on Sunday. There remains some uncertainty in the details of this low, but a risk of locally heavy rainfall and a low end risk of severe thunderstorms will exist for parts of southeast Texas and possibly into southwest Louisiana Saturday afternoon and night. Further refinements to these risks will be made over the next couple of days. Rains are expected to come to an end Monday, with drier weather expected Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 14, 4:18 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
418 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM FLASH FLOOD 2 ENE ORANGE 30.11N 93.74W
05/14/2020 ORANGE TX PUBLIC
PUBLIC REPORT OF STREET FLOODING AND CLOSURES, AS WELL AS
VEHICLES STRANDED IN NE ORANGE.
&&
SWARTHENSpecial weather statement, May 14, 4:55 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
455 PM CDT Thu May 14 2020
LAZ033-043>045-052-142245-
Acadia LA-Lafayette LA-Vermilion LA-St. Landry LA-
Upper St. Martin LA-
455 PM CDT Thu May 14 2020
...SPECIAL WEATHER STATEMENT...
At 454 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Swords to near Cankton to near Maurice.
Movement was east at 15 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Lafayette, Opelousas, Scott, Breaux Bridge, Carencro, St.
Martinville, Church Point, Leonville, Arnaudville, Broussard,
Youngsville, Sunset, Port Barre, Duson, Henderson, Washington,
Maurice, Grand Coteau, Cankton and Prairie Ronde.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3006 9180 3005 9181 3005 9183 3007 9187
3006 9190 3007 9191 3007 9195 3005 9196
3004 9222 3028 9220 3054 9230 3054 9226
3056 9226 3057 9221 3058 9221 3069 9197
3040 9179
TIME...MOT...LOC 2154Z 253DEG 11KT 3052 9226 3030 9213 3006 9214
WarthenLocal storm report, May 14, 5:49 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
549 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM FLASH FLOOD 1 E BEAUMONT 30.09N 94.13W
05/14/2020 JEFFERSON TX BROADCAST MEDIA
BROADCAST MEDIA POSTED LIVE VIDEO OF FLOODING ALONG 11TH
STREET IN BEAUMONT.
&&
TWHSpecial weather statement, May 14, 6:01 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
601 PM CDT Thu May 14 2020
LAZ033-045-053>055-150000-
Lower St. Martin LA-Iberia LA-St. Landry LA-Upper St. Martin LA-
St. Mary LA-
601 PM CDT Thu May 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IBERIA...NORTH
CENTRAL ST. MARY...ST. MARTIN AND SOUTHEASTERN ST. LANDRY PARISHES
UNTIL 700 PM CDT...
At 601 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Krotz Springs to near Breaux Bridge to
Franklin. Movement was east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
New Iberia, Catahoula, Breaux Bridge, Franklin, St. Martinville,
Jeanerette, Krotz Springs, Baldwin, Henderson, Loreauville, Butte La
Rose, Glencoe, Cecilia, Atchafalaya National Wildlife Refuge, Sorrel,
Atchafalaya Welcome Center, Lake Fausse Pointe, Charenton, Parks and
Centerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2975 9149 2976 9161 2979 9167 3026 9193
3057 9191 3061 9175 3051 9173 3050 9176
3050 9170 3044 9164 3036 9165 3026 9159
3023 9148 3010 9147 3006 9137 3004 9122
3000 9126 2996 9125 2986 9120 2981 9110
TIME...MOT...LOC 2301Z 253DEG 17KT 3053 9182 3026 9187 2980 9151
K. KuyperLocal storm report, May 14, 6:23 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
623 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD VIDOR 30.13N 94.00W
05/14/2020 ORANGE TX TRAINED SPOTTER
SPOTTER PICTURES AND REPORT OF SEVERAL ROADS FLOODED IN
VIDOR WITH WATER UP TO HOUSES IN SOME SPOTS. SOME ROADS
INCLUDE I-10 SERVICE RD NEAR GOULD PARK, I-10 SERVICE RD
NEAR N DENVER, LAMAR ST, ORANGE ST, CHERRY ST, CONCORD
ST, TULANE ST AT HWY 62, LEXINGTON ST, AND I-10 SERVICE
RD NEAR CHURCH ST.
&&
SWARTHENLocal storm report, May 14, 6:56 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
656 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 4 ESE BEAUMONT 30.06N 94.09W
05/14/2020 JEFFERSON TX PUBLIC
PUBLIC POSTED VIDEO TO SOCIAL MEDIA OF FLOODED UNDERPASS
ON IRVING AVENUE.
&&
TWHThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:20 PM CDT | River Flood Warning | LCH | Calcasieu | 13 hr |
| May 14, 7:20 PM CDT | River Flood Warning | LCH | Calcasieu | 15 hr |
| May 14, 9:41 PM CDT | Special Weather Statement | LCH | Assumption | 49 min |
| May 14, 10:44 PM CDT | Special Weather Statement | LCH | Lafayette | 46 min |
| May 15, 12:03 AM CDT | Special Weather Statement | LCH | Vermilion | 42 min |
Nearby
River Flood Warnings in Louisiana, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.